My 13 year old daughter suffered a concussion 11 weeks ago during a soccer game. She has since been diagnosed with Post-concussion syndrome. She has had a variety of symptoms over the course of the 11 weeks and some seem to be improving. My concern is that her headache has not gone away. She has gone from a 9 on a pain scale of 1-10 down to a 6, but it still bounces between 6 & 9 on a daily basis. I have been told the pain will be the last thing to go away, so it is encouraging to see small changes in other areas. Her personality seems to be returning, less confusion and memory loss, and less irritability. She is normally a very active person, a top athlete for her age. She has recently started doing minimal activities (non-contact, low risk) like cardio and weight lifting. Can anyone give me an idea of how long this headache will last? We have tried every OTC you can think of along with Tylenol 3, but had to stop because of rebounding. Prednisone in one large dose (60mg) made a positive difference but caused a nasty reaction. In a much smaller dose (20mg x 3, then 10mg x 3) it hasn't seemed to help. I no longer give her anything to help her sleep, she seems to be sleeping well on her own again. She is frustrated at being limited with her physical activity and I can only imagine the headache isn't helping her frustration level. I am at a loss for where to go from here. She has been seeing an Osteopathic Manipulative Therapist for approx 6 weeks now. Her doctor says she is seeing definite improvement, but it seems to be slow going. I am looking for info on any treatment procedures that have been successful with others in this situation.
Your daughter seems to be improving based on your history. Post concussion syndrome usually takes few weeks time for showing signs of improvement. Watchful expectancy under the guidance of a neurosurgeon is all that required at present. Don't load her with any sedatives. Regarding prednisone, though certain side effects are distressing it is better to continue medications as per your neurosurgeon's advice.
At this time she hasn't yet seen a neurosurgeon. She has been to the ER 3 times and has seen her GP. The Osteopathic Manipulative Therapist she has been seeing since Oct. 1st has been managing her care, including one consultation with her mentor about this case. I truly don't know if I should be looking for a specialist in another area, i.e. Sport's Medicine or Neurology. The prednisone was stopped after the initial 60mg dose on the advice of her OMT because of her side effect. Approximately 12 hours after the dose, my daughter started experiencing the sensation that she described as the bones in her hips and knees felt like they were being crushed. The new course was started 2 weeks later at a much lower dose with no side effects.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.